|Title||Risk of recurrent thrombosis affected by type of HRT|
|Date||31 May 2011|
|Full Story||It has been known for some time that oral (tablet) form of HRT is associated with a small increased risk of deep vein thrombosis and pulmonary embolus (venous thromboembolism, VTE), while transdermal HRT (patch or gel) is not thought to be associated. However, after having had a VTE event, the impact of transdermal estrogens on the risk of VTE recurring has not been investigated. A recently reported study assessed the impact of HRT by route of estrogen administration on the risk of recurrent VTE.
A total of 1,023 consecutive postmenopausal women aged 45 to 70 years with a confirmed first VTE were recruited from an outpatient clinic of a hospital unit between January 2000 and December 2008 and were followed for an average of 79 months after discontinuation of anticoagulation therapy.
Recurrent VTE occurred in 77 women (1.1% per year). During the follow-up, 130 women used HRT (12.7%), including 103 transdermal estrogen users (10.0%) and 10 oral estrogen users (1.0%). No significant association was found between recurrent VTE and use of transdermal estrogens. In contrast, women using oral estrogens had an increased risk of recurrent VTE.
It was concluded that oral but not transdermal estrogens are associated with a higher risk of recurrent VTE among postmenopausal women, providing further epidemiological evidence that transdermal estrogens may be safe with respect to VTE risk.
Women who have had VTE in the past, are often advised that they cannot take HRT, even for severe menopausal symptoms. In fact, HRT can be considered but should be discussed with a specialist, and care should be taken in choosing the type of HRT. As this study confirms, HRT in this situation is best taken in the form of a patch or a gel.
< Go Back
<< News Index